Diffuse alveolar hemorrhage is an uncommon and often fatal condition in children that is characterized by distinct histopathological etiologies. Herein, we discuss the case of an 11-year-old girl who presented with acute worsening of hypoxia and left-sided chest pain. The patient had lung biopsy-proven idiopathic pulmonary capillaritis and was being treated with prednisolone every alternate day, azathioprine, and hydroxychloroquine. A contrast-computed tomography (CT) scan of the chest showed an acute left lower-lobe pulmonary embolism. Negative results were obtained on a test for thrombophilia. In children, pulmonary embolism with anti-neutrophil cytoplasmic antibody-negative idiopathic pulmonary capillaritis is a rare clinical condition. The exact cause of thrombus formation in this case is unknown; however, obesity, immobility, and chronic systemic corticosteroid therapy probably played a role.
ASJC Scopus subject areas
- General Medicine